Texas, 2007

Tropical Depression in Texas, August 17 to 18, 2007

August 17 to 18, 2007 · NWS LUB · 9 events in 9 counties and zones

Tropical Depression Erin, previously a tropical storm during landfall on the middle Texas coast early on the 16th, brought large amounts of rain to portions of west Texas. This rain fell primarily on the 17th and 18th of August on the South Plains and Rolling Plains before the system moved northeastward over Oklahoma.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Tropical Depression Erin, previously a tropical storm during landfall on the middle Texas coast early on the 16th, brought large amounts of rain to portions of west Texas. This rain fell primarily on the 17th and 18th of August on the South Plains and Rolling Plains before the system moved northeastward over Oklahoma.

Erin maintained a defined circulation well after making landfall, and even strengthened significantly over Oklahoma early on the 19th. Although widespread on the Rolling Plains, the storm didn't bring rainfall to all of the South Plains. Storm rain totals displayed a sharp cutoff in rainfall from east to west on the Caprock escarpment. |The heaviest rainfall in the area fell to the south and east of Lubbock across the southern Rolling Plains, with amounts quickly cutting off north and west of Lubbock. The largest rainfall total recorded in the region was measured at the Texas Tech University West Texas Mesonet site near Aspermont (Stonewall County), at 6.10 inches. Totals that ranged between 2.00 to 4.00 inches were common over many locations east of Lubbock. In addition, wind gusts between 40 and 50 mph were common along the storm's path.

As a result of the persistent heavy rainfall, minor flooding was observed along the Double Mountain Fork of the Brazos River near Aspermont (Stonewall County), but no public impacts were reported. The crest on the river receded after only a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 7:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 17, 7:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
841 PM CDT FRI AUG 17 2007

.UPDATE...
THE REMAINS OF ERIN CONTINUE TO GENERATE A LARGE AREA OF RAINFALL
THAT WILL PIVOT NORTHWARD FROM THE CONCHO VALLEY AND NORTHERN
PERMIAN BASIN. THIS WOULD BRING THE HEAVIER RAINFALL INTO THE
SOUTHERN ROLLING PLAINS. SO FAR THE LUBBOCK CWA HAS NOT SEEN ANY
AMOUNTS THAT WERE CAUSING PROBLEMS THUS FAR. A FEW LOCATIONS ARE
IN THE 1 TO 2 INCH RANGE WITH ISOLATED SLIGHTLY HIGHER. WE DO NOT
PLAN ON ISSUING A FLOOD WATCH AT THIS TIME BUT WE WILL CONTINUE TO
MONITOR THE RAINFALL APPROACHING FROM THE SOUTH.

AT THIS TIME IT APPEARS MOST LOCATIONS CAN HANDLE A SLOW 1 TO 2
INCHES WITHOUT SIGNIFICANT PROBLEMS. IF THE HEAVIER RAINFALL RATES
CAN PERSIST THEN WE MAY HAVE TO RECONSIDER THE ISSUANCE OF A FLOOD
WATCH BEFORE THE EARLY MORNING PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  85  66  89  67 /  40  30  20  20  10
TULIA         65  84  68  86  67 /  40  40  30  20  10
PLAINVIEW     66  82  68  85  68 /  50  50  40  30  10
LEVELLAND     66  83  68  86  69 /  50  50  40  30  20
LUBBOCK       67  81  68  84  69 /  50  60  40  30  20
BROWNFIELD    69  82  70  85  70 /  70  60  40  30  20
CHILDRESS     72  84  69  89  70 /  60  70  40  30  10
SPUR          72  81  70  88  70 /  60  80  50  40  20
ASPERMONT     72  84  72  89  71 /  70  90  60  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Aug 17, 2:49 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT FRI AUG 17 2007

TXZ021>044-182100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
349 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING

PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA AS THE REMNANTS OF TROPICAL DEPRESSION ERIN MOVE ACROSS
WEST TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH
THIS SYSTEM WILL CONTINUE THROUGH TONIGHT. SOME LOCATIONS MAY
RECEIVE AS MUCH AS ONE TO THREE INCHES OF RAINFALL FROM THE
STORMS...WHICH MAY RESULT IN LOCALIZED FLASH FLOODING. THE MAIN
AREA OF CONCERN WILL BE ALONG AND SOUTH OF A LINE FROM PLAINS TO
RALLS TO PADUCAH. IN ADDITION...ISOLATED BRIEF TORNADOES ARE
POSSIBLE IN TROPICAL SYSTEMS SUCH AS THIS ONE. THE TORNADO THREAT
WILL DIMINISH BY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLASH FLOODING IS
EXPECTED TO CONTINUE INTO SATURDAY. THE FOCUS FOR HEAVY RAIN WILL
SHIFT NORTHWARD BY SATURDAY MORNING...WITH AREAS EAST OF A
BROWNFIELD TO LUBBOCK TO TURKEY LINE MOST LIKELY TO SEE HIGHER
RAIN TOTALS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...PLEASE RELAY ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 tropical depression. Local standard time, as filed.

Tropical Depression, Childress

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Childress forecast zone
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Tropical Depression, Cottle

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Cottle forecast zone
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Tropical Depression, Motley

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Motley forecast zone
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Tropical Depression, Crosby

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Crosby forecast zone
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Tropical Depression, Dickens

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Dickens forecast zone
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Tropical Depression, King

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
King forecast zone
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Tropical Depression, Garza

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Garza forecast zone
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Tropical Depression, Kent

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Kent forecast zone
Reported by
Mesonet
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Tropical Depression, Stonewall

When
August 17, 9:00 PM CST to August 18, 5:00 PM CST
Where
Stonewall forecast zone
Reported by
Mesonet
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007The 2007 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41347, 41348, 41349, 41351, 41352, 41353, 41354, 41355, 41356.